Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 400, NWS Midland/Odessa, TX

September 12, 2019Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 12, 2019, 5:22 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2019, 5:22 PM MDT (23:22 UTC)
Expired
Sep 12, 2019, 6:10 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 5:22 PM MDT, 0 minutes earlier.

Area forecast discussion, Sep 12, 5:22 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Thu Sep 12 2019

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Isolated TS ongoing at issuance are not currently affecting area
terminals, though a slow moving front will stall out INVOF HOB/CNM
tonight, with HOB having the best chance to see TS at the
terminal. However, uncertainty in timing/location precludes
mention, thus will monitor and amend as needed. Otherwise, VFR
conditions will prevail, with SE winds at all terminals except
CNM/HOB, where easterly winds are expected after 06Z tonight.
Additional storms will be possible Friday afternoon/evening.

&&

.PREV DISCUSSION... /issued 231 PM CDT Thu Sep 12 2019/

DISCUSSION...
Despite rising mid level heights thunderstorms have developed
once again in the mountains in moist upslope flow. Locally heavy
rainfall will continue to be the main concern in this area through
early this evening due to slow movement of storms and above
normal precipitable water values in place. The activity in the
mountains will probably diminish this evening with loss of heating
but a southward moving cold front in the Texas Panhandle will
increase precipitation chances across the northern half of west
Texas and southeast New Mexico later tonight and especially
during the day Friday. With moisture and weak shear still in
place locally heavy rainfall will be more of a concern than
severe weather.

Beyond Friday, this weekend through early next week looks quiet
as the front dies and the moisture plume moves east of the area.
Southwesterly flow aloft is forecast to develop again by early
next week ahead of another significant upper level storm system.
At this time guidance is very much in disagreement on the timing
and track of this system. Despite the disagreement this will
probably increase rain chances in the mountains by next Tuesday
and Wednesday. Will continue to monitor. High temperatures will
continue to be near to slightly above normal this weekend through
the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  88  68  90 /  20  50  10  10
Carlsbad                       68  89  66  88 /  20  40  30  10
Dryden                         72  91  69  92 /  10  10  10  10
Fort Stockton                  68  88  66  89 /  10  20  10   0
Guadalupe Pass                 64  80  61  80 /  20  40  30  10
Hobbs                          66  85  64  86 /  40  50  20  10
Marfa                          59  82  56  82 /  20  30  10  10
Midland Intl Airport           70  89  68  89 /  10  40  10  10
Odessa                         70  89  68  89 /  10  40  10  10
Wink                           70  91  67  91 /  10  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 12, 12:44 PM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
144 PM CDT Thu Sep 12 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
144 PM CDT Thu Sep 12 2019 /1244 PM MDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms expected this afternoon for Davis Mountains and
northern portions of Lea county in New Mexico. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. There is a marginal risk of severe
storms this afternoon and evening, capable of producing damaging
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 12, 1:05 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
205 PM CDT Thu Sep 12 2019

TXZ276-277-121930-
Marfa Plateau-Davis Mountains-
205 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES...

At 205 PM CDT, a strong thunderstorm was located over Marfa Municipal
Airport, or near Marfa, moving southwest at 5 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3046 10406 3038 10388 3019 10400 3032 10421
TIME...MOT...LOC 1905Z 027DEG 5KT 3036 10402

24
Special weather statement, Sep 12, 3:53 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM MDT Thu Sep 12 2019

NMZ029-122245-
Northern Lea County NM-
353 PM MDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 445
PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 14 miles north of Tatum, moving southeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, Crossroads and Tatum Airport.

LAT...LON 3344 10305 3319 10328 3349 10349 3357 10332
      3357 10305
TIME...MOT...LOC 2152Z 313DEG 9KT 3347 10332

80
Special weather statement, Sep 12, 5:04 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM MDT Thu Sep 12 2019

NMZ029-122330-
Northern Lea County NM-
504 PM MDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 530
PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3325 10344 3335 10326 3318 10307 3303 10334
TIME...MOT...LOC 2304Z 326DEG 5KT 3324 10331

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:05 PM MDTSpecial Weather StatementMAFJeff Davis25 min
Sep 12, 1:11 PM MDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Sep 12, 2:21 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 12, 3:50 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 12, 3:53 PM MDTSpecial Weather StatementMAFYoakum52 min
Sep 12, 5:04 PM MDTSpecial Weather StatementMAFYoakum26 min
Sep 12, 3:57 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.